Flash Flood, Gila
- When
- February 12, 3:00 AM MST to 4:00 PM MST
- Where
- Gila County, Globe
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.400, -110.783
Rains associated with a mid-winter storm system moved slowly across central and southern Arizona. 5 inches per hour during the early morning hours of February 12.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Rains associated with a mid-winter storm system moved slowly across central and southern Arizona. Rainfall intensity increased significantly during the evening of February 11, and Alert rain gauges began to report excessive rainfall, exceeding 1.5 inches per hour during the early morning hours of February 12. Rural roads of north and northeastern Maricopa County became flooded by washes running heavy with the rain runoff. The Hassayampa River eroded its banks near Wickenburg washing away two mobile homes and two vehicles. The Jack Burden Road in Wickenburg was washed out as well as utility poles along the road were lost. The Maricopa County Sheriff's Office was credited with rescuing 21 individuals in 11 separate flood water incidents during the weekend. Rock and mud slides along highway 60 from Superior to Globe were reported by the afternoon of February 12. Eventually, the Salt River and Verde River responded to the inflow, with Granite Reef Diversion Dam spilling 35, 345 cubic feet per second. Down stream, the river bottom road crossings on the Salt, Verde and Gila rivers, to the Painted Rock Reservoir were flooded. The Tempe Town Lake, located in the Salt River Channel, had to lower its inflatable dams to allow the normal flow of the Salt River to occur. This storm system was the final significant 2004-2005 winter event that brought a season's total of about 9 inches to the three counties, with a few locations receiving much more, such as Carefree-Cave Creek that reported a 3 month total of 13.66 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 11, 9:05 PM MST, 5 hours 55 minutes earlier.
AZZ020>028-CAZ030>033-121045-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
905 PM MST FRI FEB 11 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN
CALIFORNIA AND ARIZONA TONIGHT AND SATURDAY. THIS WILL LEAD TO
WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN...MAINLY TONIGHT. SHOWERS WILL THEN GRADUALLY
DECREASE DURING THE DAY ON SATURDAY WITH DRIER WEATHER ON TAP FOR
SUNDAY AS HIGHER PRESSURE ALOFT MOVES OVERHEAD. HOWEVER...MORE LOW
PRESSURE WILL DEVELOP OVER THE EASTERN PACIFIC REGION BY THE MIDDLE
OF NEXT WEEK...LEADING TO A SLIGHT CHANCE OF SHOWERS THE LATTER HALF
OF NEXT WEEK. EXPECT SOMEWHAT BELOW NORMAL TEMPERATURES THE NEXT
SEVEN DAYS.
&&
.DISCUSSION...
TONS OF SUBTROPICAL MOISTURE FLOWED INTO AZ ON FRIDAY...AND NOW THE
SHORTWAVE TROF THAT WAS OFF THE CENTRAL BAJA COAST WAS MOVING
RAPIDLY TOWARD AZ AT 03Z. MODELS SHOW UPPER DYNAMICS WILL BE
INCREASING IN THE NEXT FEW HOURS (03Z THROUGH 10Z) WITH HEAVY RAIN
EXPECTED. PHOENIX RADAR AT 0330Z SHOWED MODERATE TO BRIEFLY HEAVY
RAIN WAS INCREASING OVER SOUTH CENTRAL AZ.
THE TROF AXIS WILL MOVE THROUGH AZ ON SATURDAY WHERE SHOWERS WILL
BECOME MORE SHOWERY WITH THUNDERSTORMS IN SOUTH CENTRAL AZ...ENDING
SUNDAY.
FLASH FLOOD WATCHES...FLOOD WARNINGS FOR SELECT RIVERS DRAINING
SOUTH FROM THE MOUNTAINS NORTHWEST THROUGH NORTHEAST OF PHOENIX...
AND URBAN AND SMALL STREAM FLOOD ADVISORIES CONTINUED IN AFFECT
AND WILL BE EVALUATED WITH THE CHANGING RAINFALL.
CURRENT FORECASTS WHICH HIT THE HEAVY RAIN POTENTIAL HARD LOOKS OK.
NO UPDATES PLANNED.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLOOD WARNING FOR SOUTH-CENTRAL AZ...ZONES 22...23...AND
24...UNTIL 5 AM SATURDAY.
FLASH FLOOD WATCH SW AND SCNTRL AZ TONIGHT...ZONES 20 THRU 28.
CA...FLASH FLOOD WATCH SE CA TODAY AND TONIGHT...ZONES 30 THRU 33.
&&
VASQUEZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 554 AM MST FRI FEB 11 2005 AZZ020-025-CAZ030>033-120100- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 554 AM MST (454 AM PST) FRI FEB 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE. .DAY ONE...TODAY FLASH FLOOD WATCH TODAY AND TONIGHT. SEE THE LATEST PHXFFAPSR PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR...WITH BRIEF HEAVY RAIN POSSIBLE...ON SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. AZZ021>024-026>028-120100- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 554 AM MST FRI FEB 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY FLASH FLOOD WATCH TODAY AND TONIGHT. SEE PRODUCT PHXFFAPSR FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED...WITH BRIEF HEAVY RAINFALL POSSIBLE. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE SATURDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. CB
The Phoenix radar (KIWA), 83 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442161, 5442162, 5442163.